Browse

You are looking at 1 - 3 of 3 items for :

  • Hyponatraemia x
  • Antibiotics x
Clear All
Open access

Su Ann Tee, Earn Hui Gan, Mohamad Zaher Kanaan, David Ashley Price, Tim Hoare and Simon H S Pearce

Summary

Primary adrenal insufficiency secondary to syphilis is extremely rare, with only five cases being reported in the literature. We report a case of adrenal insufficiency as a manifestation of Treponema pallidum infection (tertiary syphilis). A 69-year-old, previously fit and well Caucasian male was found to have adrenal insufficiency after being admitted with weight loss, anorexia and postural dizziness resulting in a fall. Biochemical testing showed hyponatraemia, hyperkalaemia, and an inadequate response to Synacthen testing, with a peak cortisol level of 302 nmol/L after administration of 250 µg Synacthen. Abdominal imaging revealed bilateral adrenal hyperplasia with inguinal and retroperitoneal lymphadenopathy. He was started on hydrocortisone replacement; however, it was not until he re-attended ophthalmology with a red eye and visual loss 1 month later, that further work-up revealed the diagnosis of tertiary syphilis. Following a course of penicillin, repeat imaging 5 months later showed resolution of the abnormal radiological appearances. However, adrenal function has not recovered and 3 years following initial presentation, the patient remains on both glucocorticoid and mineralocorticoid replacement. In conclusion, this case highlights the importance of considering syphilis as a potential differential diagnosis in patients presenting with adrenal insufficiency and bilateral adrenal masses, given the recent re-emergence of this condition. The relative ease of treating infectious causes of adrenal lesions makes accurate and timely diagnosis crucial.

Learning points:

  • Infectious causes, including syphilis, should be excluded before considering adrenalectomy or biopsy for any patient presenting with an adrenal mass.

  • It is important to perform a full infection screen including tests for human immunodeficiency virus, other blood-borne viruses and concurrent sexually transmitted diseases in patients presenting with bilateral adrenal hyperplasia with primary adrenal insufficiency.

  • Awareness of syphilis as a potential differential diagnosis is important, as it not only has a wide range of clinical presentations, but its prevalence has been increasing in recent times.

Open access

A León-Suárez, P Roldán-Sarmiento, M A Gómez-Sámano, A Nava-De la Vega, V M Enríquez-Estrada, F J Gómez-Pérez and D Cuevas-Ramos

Summary

Non-Hodgkin lymphoma (NHL) is a hematological tumor caused by abnormal lymphoid proliferation. NHL can arise in any part of the body, including central nervous system (CNS). However, pituitary involvement is a quite rare presentation. The diffuse large B-cell lymphoma (DLBCL) is the most common subtype when pituitary is infiltrated. Here, we report a case of pituitary infiltration of NHL DLBCL type in a woman with hypopituitarism and an infundibulum-hypophysitis-like image on magnetic resonance imaging (MRI). A female aged 64 years, complained of dyspepsia, fatigue, weight loss and urine volume increment with thirst. Endoscopy and gastric biopsy confirmed diffuse large B-cell lymphoma. Treatment with chemotherapy using R-CHOP was initiated. During her hospitalization, hypotension and polyuria were confirmed. Hormonal evaluation was compatible with central diabetes insipidus and hypopituitarism. Simple T1 sequence of MRI showed thickening of the infundibular stalk with homogeneous enhancement. After lumbar puncture analysis, CNS infiltration was confirmed showing positive atypical lymphocytes. Pituitary and infundibular stalk size normalized after R-CHOP chemotherapy treatment. In conclusion, pituitary infiltration of NHL with infundibular-hypophysitis-like image on MRI is a rare finding. Clinical picture included hypopituitarism and central diabetes insipidus. Diagnosis should be suspected after biochemical analysis and MRI results. Treatment consists of chemotherapy against NHL and hormonal replacement for pituitary dysfunction.

Learning points:

  • Pituitary infiltration by lymphoma can present with signs and symptoms of panhypopituitarism and diabetes insipidus.

  • MRI findings can resemble an autoimmune hypophysitis.

  • Patients can recover pituitary function as well as normalization of MRI after chemotherapy treatment.

Open access

Michael Dick, Sarah R Catford, Kavita Kumareswaran, Peter Shane Hamblin and Duncan J Topliss

Summary

The syndrome of inappropriate antidiuretic hormone secretion (SIADH) can occur following traumatic brain injury (TBI), but is usually transient. There are very few case reports describing chronic SIADH and all resolved within 12 months, except for one case complicated by meningo-encephalitis. Persistent symptomatic hyponatremia due to chronic SIADH was present for 4 years following a TBI in a previously well 32-year-old man. Hyponatremia consistent with SIADH initially occurred in the immediate period following a high-speed motorbike accident in 2010. There were associated complications of post-traumatic amnesia and mild cognitive deficits. Normalization of serum sodium was achieved initially with fluid restriction. However, this was not sustained and he subsequently required a permanent 1.2 l restriction to maintain near normal sodium levels. Multiple episodes of acute symptomatic hyponatremia requiring hospitalization occurred over the following years when he repeatedly stopped the fluid restriction. Given the ongoing nature of his hyponatremia and difficulties complying with strict fluid restriction, demeclocycline was commenced in 2014. Normal sodium levels without fluid restriction have been maintained for 6 months since starting demeclocycline. This case illustrates an important long-term effect of TBI, the challenges of complying with permanent fluid restrictions and the potential role of demeclocycline in patients with chronic hyponatremia due to SIADH.

Learning points

  • Hyponatraemia due to SIADH commonly occurs after TBI, but is usually mild and transient.

  • Chronic hyponatraemia due to SIADH following TBI is a rare but important complication.

  • It likely results from damage to the pituitary stalk or posterior pituitary causing inappropriate non-osmotic hypersecretion of ADH.

  • First line management of SIADH is generally fluid restriction, but hypertonic saline may be required in severe cases. Adherence to long-term fluid restriction is challenging. Other options include oral urea, vasopressin receptor antagonists and demeclocycline.

  • While effective, oral urea is poorly tolerated and vasopressin receptor antagonists are currently not licensed for use in Australia or the USA beyond 30 days due to insufficient long-term safety data and specific concerns of hepatotoxicity.

  • Demeclocycline is an effective, well-tolerated and safe option for management of chronic hyponatraemia due to SIADH.